In Very Rare Cases, MG May Worsen After COVID-19 Vaccination
The Pfizer-BioNTech and the Moderna mRNA COVID-19 vaccines may, in very rare cases, cause myasthenia gravis (MG) symptoms to worsen in people with more severe disease, a small Japanese study reported.
The study, “Flare of myasthenia gravis induced by COVID-19 vaccines,” was published in the Journal of the Neurological Sciences.
Previous studies suggested that people with neuromuscular disorders like MG might have an increased risk of severe disease and worse outcomes when faced with COVID-19.
However, it is still unclear whether vaccines against SARS-CoV-2, the virus that causes COVID-19, may worsen MG symptoms, or cause flares.
To answer this, researchers at the Keio University School of Medicine in Japan followed 343 MG patients (119 men and 224 women, with a mean age of 57) between April to September 2021. The majority (174 patients) had early-onset disease, 109 had late-onset, and in 60 patients MG was due to the presence of a tumor in the thymus gland.
Of the 343 MG patients, 294 (85.7%) received a COVID-19 vaccine. Two patients were not eligible due to a history of an allergic reaction, and 47 of them refused the vaccine.
All 294 patients received an mRNA-based vaccine. Most (86.4%) were given the Pfizer-BioNTech mRNA vaccine and 40 patients (13.6%) received the Moderna vaccine.
Younger patients tended to avoid vaccination, and a third of those ages 40 and younger were not vaccinated.
Among all the 294 patients who were vaccinated, three of them (1%) — all women with early-onset MG — experienced an MG flare. Two patients had been given the Pfizer-BioNTech vaccine and the other the Moderna vaccine. Two patients had generalized MG and one had ocular MG, a form of the disease in which symptoms are restricted to the muscles controlling eye and eyelid movements.
In all patients the disease was generally stable at the time of vaccination. None of them had had COVID-19, excluding the infection as a potential cause for flares.
Flare onset occurred within the first two days after the first vaccine dose to 14 days after the second dose. Symptoms included deterioration of muscles in the face and neck (bulbar symptoms), as well as of those controlling eye and eyelid movements over the course of several days after vaccination.
Flares triggered by vaccination in these patients had a severe impact on their quality of life, as shown by an increase in the scores of the 15-item MG quality of life scale (MG-QoL-15), which increased from a mean score of four to 15. The MG-QoL-15 measures patients’ perception and tolerance of MG-related dysfunction, and higher scores indicate worse quality of life.
The patient with ocular MG who experienced a flare showed no signs of symptom generalization during the episode. Also, no fatal adverse events were reported among any of the patients.
Flares were not accompanied by an increase in the levels of self-reactive antibodies against the acetylcholine receptor (AChR) and the muscle-specific tyrosine kinase (MuSK), the two most common types of autoantibodies seen in MG patients.
All three patients were hospitalized and treated with the corticosteroid methylprednisolone and/or intravenous immunoglobulin (IVIG). All responded well and were discharged without further sequelae, or aftereffects.
Overall, these results show that “the relative risk of COVID-19 vaccines is exceedingly low,” the researchers wrote.
However, “if MG patients suffer from severe involvement such as severe bulbar symptoms and myasthenic crisis, COVID-19 vaccination may be safe to postpone,” they wrote.
“Before initiating additional treatment, MG symptoms and signs of transient worsening or disease fluctuation should be carefully monitored especially for 7 days post-vaccination,” they wrote.